Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Topeka, KS

May 13, 2018Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2018, 10:36 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2018, 10:36 PM CDT (03:36 UTC)
Expired
May 13, 2018, 11:15 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

448 
WUUS53 KTOP 140336
SVRTOP
KSC029-143-140415-
/O.NEW.KTOP.SV.W.0059.180514T0336Z-180514T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1036 PM CDT SUN MAY 13 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Western Ottawa County in north central Kansas...
  Southwestern Cloud County in north central Kansas...

* Until 1115 PM CDT

* At 1036 PM CDT, a severe thunderstorm was located over Tescott,
  moving north at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Minneapolis, Glasco, Delphos, Tescott and Ada. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 9793 3938 9754 3896 9778 3896 9793
TIME...MOT...LOC 0336Z 198DEG 28KT 3901 9789 

HAIL...1.50IN
WIND...60MPH
 
$$

Baerg
2 follow-up statements
803 
WWUS53 KTOP 140358
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1058 PM CDT SUN MAY 13 2018

KSC029-143-140415-
/O.CON.KTOP.SV.W.0059.000000T0000Z-180514T0415Z/
Ottawa-Cloud-
1058 PM CDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WESTERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES...

At 1058 PM CDT, a severe thunderstorm was located over Delphos,
moving north at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Minneapolis, Glasco, Delphos, Tescott and Ada. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 9793 3938 9754 3896 9778 3896 9793
TIME...MOT...LOC 0358Z 200DEG 25KT 3927 9778 

HAIL...1.50IN
WIND...60MPH
 
$$

Baerg
595 
WWUS53 KTOP 140408
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1108 PM CDT SUN MAY 13 2018

KSC029-143-140418-
/O.EXP.KTOP.SV.W.0059.000000T0000Z-180514T0415Z/
Ottawa-Cloud-
1108 PM CDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES WILL EXPIRE AT 1115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Topeka.

LAT...LON 3948 9793 3938 9754 3896 9778 3896 9793
TIME...MOT...LOC 0408Z 198DEG 28KT 3933 9775 

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:44 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 13, 6:44 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
644 PM CDT Sun May 13 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sun May 13 2018

The stationary frontal boundary continues to bisect northeast Kansas
from southwest to northeast.  Clouds have finally broken up this
afternoon which will allow areas north of the boundary to reach into
the low 80s and areas south will approach 90.  A strong cap in place
this afternoon has inhibited any convection from forming, with the
best chance for storm initiation later this evening in central
Kansas and along the boundary as a wave moves over the central
Plains.  Due to the EML in place today, an excess of CAPE exists in
the warm sector along with effective shear of roughly 30-35 knots
over northeast Kansas.  Any storms that do form in this environment
will have the potential to produce large hail and and damaging wind
gusts.  The severe potential will decrease shortly after sunset. The
main area for storms will be along and north of I-70 tonight.

CAMs indicate there may be a few storms still lingering by early
morning across central Kansas, although these storms are not
expected to be severe.  The main wave on Monday to come out is
expected to once again initiate scattered storm development in the
afternoon along the ever present surface boundary.  The cap tomorrow
is much weaker and looks to be overcome in the afternoon hours.
Strong buoyancy and steep mid-level lapse rates will once again make
the main hazards with any storms that do form large hail and
damaging winds.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CDT Sun May 13 2018

Models continue to develop convection along and north of the frontal
boundary Monday evening, especially across northeast Kansas. An
unstable airmass characterized by MUCAPE in excess of 3000 J/kg, 30
to 40 kts of shear and steep mid level lapse rates will be in place.
In addition, locally heavy rainfall will be possible in northeast
Kansas within the 850-700 theta-e ridge and where pooling of low to
mid level moisture is forecast along the Highway 36 corridor from
Seneca eastward into Missouri. Models also show good moisture
transport focused in northeast Kansas and northwest Missouri as well
which should contribute to increased precipitation efficiency. Weak
impulses are expected to move northeast into the area during the
evening hours along with a 50 to 55 kt mid level jet that is
forecast to move northeast through the CWA during the evening hours.
Large hail and damaging winds are the main hazards expected, with
large hail primarily north of the frontal boundary, as well as
locally heavy rainfall.

Tuesday and Wednesday will see a quasi zonal flow across Kansas as
an upper trough remains over the west. Impulses will eject out into
the Plains resulting in maintaining small chances of convection
through the week. Thursday and Friday ridging aloft occurs as the
trough in the west begins to move across the Rockies. The trough is
forecast to move out into the Plains next weekend increasing the
chances for showers and thunderstorms across central and eastern
Kansas. Temperatures remain in the 80s for highs most days with lows
in the 50s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM CDT Sun May 13 2018

For the 00z TAFs, main focus is on the potential for scattered
thunderstorm development tonight and again late Monday afternoon
and evening. For tonight, short-range models show the best
potential for thunderstorm development near KMHK, so have just
VCTS for KTOP/KFOE at this time. While cloud cover may scatter out
some overnight, another advancing shortwave late Monday morning
will bring low clouds into the area, with some models showing the
potential for some periods of MVFR cigs late morning/early
afternoon. Thunderstorm redevelopment is possible near the TAF
sites by the end of the TAF period, so will be looking into this
further in the next TAF issuance.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...53
AVIATION...Hennecke
Hazardous weather outlook, May 13, 3:19 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 PM CDT Sun May 13 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-142030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 PM CDT Sun May 13 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for thunderstorms late this evening into the
overnight hours. Any storm that develops may produce hail and
strong wind gusts. Locations along and north of Interstate 70 are
more likely to see the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across northeast Kansas Monday
late afternoon and evening. A few of the storms may severe. The
main concerns with the storms would be for damaging wind gusts,
locally heavy rainfall, and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 13, 10:32 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1032 PM CDT SUN MAY 13 2018

KSZ034-140400-
Ottawa-
1032 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY UNTIL 1100
PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tescott, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Delphos, Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3931 9793 3931 9789 3923 9761 3896 9783
      3896 9793
TIME...MOT...LOC 0332Z 198DEG 28KT 3898 9791

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:32 PM CDTSpecial Weather StatementTOPOttawa28 min
May 13, 10:41 PM CDTSpecial Weather StatementTOPRepublic64 min
May 13, 10:50 PM CDTSpecial Weather StatementTOPOttawa40 min
May 13, 11:13 PM CDTSpecial Weather StatementTOPCloud, Ottawa47 min
May 13, 11:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley49 min
May 14, 12:12 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley33 min
May 14, 12:36 AM CDTSpecial Weather StatementTOPWashington39 min
May 14, 1:48 PM CDTSpecial Weather StatementTOPCoffey27 min
May 14, 1:53 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon52 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningTOPCoffey47 min
May 14, 2:45 PM CDTSpecial Weather StatementTOPGeary45 min
May 14, 2:49 PM CDTSevere Thunderstorm WarningTOPGeary, Morris41 min
May 14, 3:00 PM CDTSpecial Weather StatementTOPAnderson30 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey43 min
May 14, 3:21 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
May 14, 3:22 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee38 min
May 14, 3:30 PM CDTSevere Thunderstorm WarningTOPCoffey45 min
May 14, 3:44 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee46 min
May 14, 3:56 PM CDTSpecial Weather StatementTOPPottawatomie49 min
May 14, 4:11 PM CDTFlash Flood WarningTOPAnderson, Coffey7 hr
May 14, 4:24 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee51 min
May 14, 4:28 PM CDTSpecial Weather StatementTOPOsage32 min
May 14, 4:40 PM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee35 min
May 14, 5:00 PM CDTSevere Thunderstorm WarningTOPLyon45 min
May 14, 5:02 PM CDTSpecial Weather StatementTOPShawnee43 min
May 14, 5:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
May 14, 5:41 PM CDTSpecial Weather StatementTOPJackson49 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningTOPLyon46 min
May 14, 5:48 PM CDTSevere Thunderstorm WarningTOPCoffey42 min
May 14, 5:51 PM CDTSevere Thunderstorm WarningTOPJackson39 min
May 14, 6:10 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon50 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningTOPLyon, Osage49 min
May 14, 6:15 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage30 min
May 14, 6:18 PM CDTSevere Thunderstorm WarningTOPLyon42 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee40 min
May 14, 6:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Osage36 min
May 14, 6:38 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage20 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage32 min
May 14, 6:48 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee42 min
May 14, 6:57 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.